Hair loss in Men

Does Thyroid Medicine Cause Hair Loss?

Posted by IHLS

For a relatively small percentage of people suffering from thyroid conditions, the prescribed medications may lead to hair loss.

Unfortunately, it can be difficult to precisely attribute hair loss to such medication, as there may be several other contributory causes.

What are thyroid conditions?

The thyroid gland produces hormones (thyroxine, also called “T4” and tri-iodothyronine, known as “T3”). They help regulate several aspects of your body’s overall health.

There are a number of medical conditions that can cause the thyroid to essentially ‘malfunction’, meaning too much hormone is being produced (Hyperthyroidism) or too little (Hypothyroidism). The effects of these conditions can be many and varied although fortunately, in many cases, treatments are available.

The effects on hair loss & hair drop

This though is where some complexity arises in terms of diagnosing the cause of thinning hair. The trouble is, the two conditions above may both lead to brittle hair, thinning and hair drop. It’s also possible that sufferers may notice bald patches appearing – known as “alopecia”.

The exact biological mechanics of this are unclear but alopecia is an autoimmune response in which the body’s own mechanisms seemingly resist hair root growth. In thyroid problem circumstances, that autoimmune response might be triggered due to the body being, in part, fundamentally ‘out of balance’ due to the thyroid condition.

So, in summary, the hair loss may be due to:

  • a direct consequence of the thyroid condition;
  • alopecia, which has arisen for an entirely unconnected reason;
  • another reason altogether that is unconnected to the thyroid problem or alopecia.

So, why does thyroid medicine cause hair loss?

Some of the drugs used to treat thyroid conditions are known, in moderately rare cases, to lead to some hair loss. Those drugs include propylthiouracil and carbimazole.

The difficulty is that it can be tricky to ascertain whether the hair drop is arising from the condition itself or the drugs used to treat it.

Fortunately, the effects of hair loss in these cases, as well as that caused by the condition itself, are usually very short-term and the hair is eventually replaced in most cases.

The most important medical objective for a doctor will be to get the thyroid levels back under control and they might also prescribe medication including levothyroxine or methimazole and/or beta-blockers. In all of this, the patient may need to accept the reality that there may be some, typically minor, hair loss.

Can anything be done?

The treating doctor should be asked for advice. They may recommend things such as iron supplements or other nutritional boosts, as it’s not unknown for thyroid problems to be accompanied by some vitamin deficiencies that might, in fact, be the real cause of your hair loss.

It might also be advisable to consult a hair care specialist. They might be able to spot signs that your hair loss is probably arising from yet another cause, such as perhaps some of your home hair care routines. They can provide corrective advice but remember to check again with your doctor before taking any additional medicines, such as homoeopathic treatments, advised by a third party.

Significant hair loss with thyroid conditions is usually both minor and temporary. The sooner your treatment starts, the sooner your hair will be likely to recover.

Please rate 

0 / 5 0

Your page rank: